Missouri, 2003

Hail in Missouri, August 21, 2003

August 21, 2003 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 21, 3:10 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 21, 3:10 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
410 PM CDT THU AUG 21 2003

.DISCUSSION...
CURRENT SURFACE OBS AND SATELLITE PICS SHOWING SURFACE FRONT
EXTENDING FROM WEST CENTRAL ILLINOIS SOUTHWESTWARD TO VICINITY OF
KANSAS CITY.  SURFACE CONVECTION BREAKING OUT WELL IN ADVANCE OF THE
FRONT AS SHOWN BY SATELLITE PICS AND KLSX 88D.  THE CU FIELD IN
VICINITY OF THE FRONT IS PUNY AT BEST...AND EVEN FURTHER SOUTH INTO
THE COLUMBIA AND ST LOUIS AREA...LITTLE VERTICAL DEVELOPMENT IS
NOTED...THOUGH A FEW ECHOS ARE BEGINNING TO POP ON RADAR.  GFS AND
ETA ARE SHOWING GOOD CONTINUITY WITH FRONTAL POSITION THIS
AFTERNOON...AND THEY ARE VERY CLOSE ON THEIR HANDLING OF THE FRONT.
THE DIFFERENCES ARE GOING TO BE RIGHT IN VICINITY OF THE ST LOUIS
METRO AREA UNFORTUNATELY.  IF THE ETAS RIGHT...THEN WELL STILL BE
IN THE HEAT AND HUMIDITY...IF THE GFS IS RIGHT...THEN WELL BE
COOLER AND DRIER.  SINCE THE FRONT IS MAKING GOOD PROGRESS...AND THE
GFS SEEMS TO BE HANDLING IT JUST SLIGHTLY BETTER...WENT WITH GFSS
SOLUTION AND COOLED US OFF.  UNFORTUNATELY THE SOUTHERN AREAS OF OUR
FORECAST AREA WILL LIKELY STILL BE IN THE LOWER 90S WITH LOW TO MID
70S FOR DEWPOINTS TOMORROW TILL THE FRONT FINALLY PUSHES THROUGH
FRIDAY EVENING.  LEANED ON LOWER MOS NUMBERS FURTHER NORTH...AND
HIGHER NUMBERS SOUTH.

THE REMAINDER OF THE SHORT TERM LOOKS PRETTY QUIET.  HIGH PRESSURE
SHOULD BUILD IN BEHIND THE COLD FRONT ON SATURDAY AND EASTERLY WINDS
SHOULD KEEP US RELATIVELY COOLER.  850MB TEMPS IN THE 16 TO 18
DEGREE RANGE GENERALLY SUPPORT TEMPS IN THE MID TO UPPER 80S...AND
AGAIN MOS NUMBERS LOOK PRETTY REASONABLE.  THE ONLY QUESTION
IS...HOW FAST WILL THE HEAT RETURN TO CENTRAL MO?  500MB RIDGE
STARTS BUILDING BACK INTO MISSOURI ON SATURDAY...AND THERE IS THE
POTENTIAL THAT WE COULD SEE HOT TEMPS AGAIN AS EARLY AS SUNDAY IN
CENTRAL MO.  WENT ABOUT A CAT HIGHER THAN GUIDANCE FOR SUNDAY...THIS
WILL NEED TO BE WATCHED AND MAY NEED TO BE ADJUSTED UPWARDS IF THE
MODELS START TRENDING WARMER.

IN THE EXTENDED...THE GFS ENSEMBLE CONTINUES BUILDING THE 500MB
RIDGE EASTWARD INTO KANSAS AND WESTERN MISSOURI BY 00Z MONDAY.
850MB THERMAL RIDGE STRETCHES ALL THE WAY EASTWARD INTO NORTHERN
ILLINOIS BY 00Z TUESDAY...THESE COULD BE OUR WARMEST DAYS NEXT WEEK
AS THE THE FLOW GOES MORE ZONAL ACROSS THE MID-WEST INTO WEDNESDAY.
WOULD EXPECT TEMPERATURES TO MODIFY SLIGHTLY AS WE GET INTO THE MORE
ZONAL PATTERN.  AS RIDGE FADES...LESS ANTI-CYCLONIC FLOW/LESS
SUBSIDENCE AND MORE LITTLE SHORTWAVES RIPPLING ALONG THE BAROCLINIC
ZONE WHICH SHOULD BE JUST NORTH OF US.  COULD SEE SOME OF THE
EFFECTS AT THE SURFACE AS FAR SOUTH AS QUINCY OR EVEN ST LOUIS.
WOULD GENERALLY EXPECT MORE AFTERNOON CONVECTION...EVEN THOUGH MOS
KEEPS US DRY.  DONT FEEL STRONGLY ENOUGH AT THIS TIME TO INTRO POPS
INTO THE EXTENDED SINCE NEITHER THE OPERATIONAL NOR THE ENSEMBLE
GUIDANCE HAS ANY GLARING SURFACE FEATURE TO FORCE CONVECTION.
THEYRE BOTH SORT OF LEANING TOWARD SOME GENERAL SURFACE
TROFFYNESS...BUT ITS WEAK AND DIFFUSE AND COULD JUST BE A FIGMENT
OF THE MODELS IMAGINATION OUT THAT FAR.  NOT SURE I CAN DO BETTER
THAN CLIMO FOR TEMPERATURES FOR WEDNESDAY AND THURSDAY AS THE
PATTERN GOES MORE ZONAL AS THERES NO OUTSTANDING FEATURE TO REALLY
KEY IN ON...AND BOTH MOS AND NCEP ARE TRENDING THAT WAY ANYWAY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

CARNEY
Hazardous weather outlook, Aug 21, 5:00 AM CST, 15 hours 25 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR MOST OF THE REGION
TODAY...GENERALLY WEST OF A LINE EXTENDING FROM WAGGONER ILLINOIS
SOUTH THROUGH OAKDALE ILLINOIS.  HIGH TEMPERATURES THIS AFTERNOON
ARE EXPECTED TO BE IN THE UPPER 90S TO AROUND 100 DEGREES.  THESE
HOT TEMPERATURES COUPLED WITH HIGH HUMIDITIES WILL PRODUCE
DANGEROUSLY HIGH HEAT INDICES OF 105 TO 115 THIS AFTERNOON.  A HEAT
ADVISORY IS IN EFFECT FOR A PORTION OF SOUTHWEST ILLINOIS...
GENERALLY EAST OF A LINE EXTENDING FROM WAGGONER ILLINOIS SOUTH
THROUGH OAKDALE ILLINOIS.  HIGH TEMPERATURES THIS AFTERNOON IN THE
MIDDLE 90S COMBINED WITH HIGH HUMIDITIES WILL PRODUCE PEAK HEAT
INDICES OF 105 TO 110 THIS AFTERNOON.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MOST OF THE REGION AS A COLD FRONT PUSHES SOUTHWARD
INTO THE AREA.  THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE HUMID
AND UNSTABLE ENVIRONMENT ALONG AND JUST SOUTH OF THIS FRONT.  A FEW
OF THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY MAINLY FROM THE ST
LOUIS METRO AREA SOUTH AND EAST.  AT THIS TIME IT DOES NOT APPEAR
THAT THESE STORMS WILL BECOME SEVERE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

GKS

In the hours before

Local storm report, Aug 21, 5:01 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    10NW CUBA                 MO   0.88 INCH HAIL
08/21/03   CRAWFORD                       NEAR THE INTERSECTION OF
                                          COUNTY HIGHWAYS EE AND F.
                                          REPORTED BY POLICE.

0545 PM    10NW CUBA                 MO   WIND DAMAGE
08/21/03   CRAWFORD                       TREES DOWNED NEAR THE
                                          INTERSECTION OF COUNTY
                                          HIGHWAYS EE AND F.
                                          REPORTED BY POLICE.

The radar

The St Louis radar (KLSX), 115 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Callaway

When
August 21, 8:25 PM CST
Where
Callaway County, 4 mi W of Fulton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -92.000

Storm spotters reported 3/4 inch hail west of Fulton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377665.